Death by band-aid: fatal misuse of transdermal fentanyl patch.

Baković, Marija and Nestić, Marina and Mayer, Davor (2015) Death by band-aid: fatal misuse of transdermal fentanyl patch. International Journal of Legal Medicine, 129 (6). pp. 1247-52. ISSN 0937-9827

[img] PDF
Download (360kB)

Abstract

We present a case of fatal intoxication by the application of a transdermal fentanyl patch upon a superficial bleeding abrasion of a 2-year-old girl. The grandmother discovered the body of the child in bed at approximately 7 a.m. External examination revealed a properly developed, nourished, and hydrated child, with some vomit in the nostrils and inside the mouth. There was no evidence of trauma besides small contusions and abrasions on the knees, with a patch placed over the largest abrasion. Closer inspection revealed that this was transdermal fentanyl patch. Internal examination and microscopic analysis revealed regurgitation of stomach content, cerebral and pulmonary edema, and liver congestion. Toxicology analysis revealed trace levels of fentanyl in the blood just above the limit of detection (2 ng/mL), while concentrations in the urine, liver, and kidney were approximately 102, 28, and 10 ng/mL, respectively. Investigation discovered that the child injured her knee while playing the evening before. The grandmother applied the patch to cover the injury, unaware that she had used a fentanyl transdermal patch instead of simple band-aid. Although fatal intoxications are uncommon among young children in high-income countries, it is of major interest to raise awareness of such events especially since a great majority of these are preventable. The presented case points at the need for more thorough education of users and more strict rules in prescribing and handling of this potent medicine. As well, we find this case to be a useful contribution to the evaluation of postmortem fentanyl concentrations in fatal intoxication in a small child.

Item Type: Article
MeSH: Accidents, Home ; Analgesics, Opioid/analysis ; Analgesics, Opioid/poisoning ; Bandages ; Child, Preschool ; Female ; Fentanyl/analysis ; Fentanyl/poisoning ; Humans ; Kidney/chemistry ; Liver/chemistry ; Skin/injuries ; Transdermal Patch/adverse effects
Departments: Katedra za sudsku medicinu
Depositing User: Martina Žužak
Status: Published
Creators:
CreatorsEmail
Baković, MarijaUNSPECIFIED
Nestić, MarinaUNSPECIFIED
Mayer, DavorUNSPECIFIED
Date: November 2015
Date Deposited: 25 Oct 2017 07:36
Last Modified: 25 Oct 2017 07:36
Subjects: UNSPECIFIED
Related URLs:
URI: http://medlib.mef.hr/id/eprint/2717

Actions (login required)

View Item View Item

Downloads

Downloads per month over past year